n South African Medical Journal - Efavirenz as a cause of ataxia in children : case report
|Article Title||Efavirenz as a cause of ataxia in children : case report|
|© Publisher:||Health and Medical Publishing Group (HMPG)|
|Journal||South African Medical Journal|
|Affiliations||1 University of the Witwatersrand, 2 University of the Witwatersrand and 3 University of the Witwatersrand|
|Publication Date||Oct 2015|
Acute ataxia in childhood is often caused by toxin ingestion. With the increasing number of paediatric patients on antiretroviral medication, we observe more side-effects of these drugs. Acute ataxia is defined as unsteadiness of walking or fine motor movement of < 72 hours. The most common causes are post infectious acute cerebellar ataxia, toxin ingestion and Guillain-Barré syndrome. However, the possibility of a mass lesion must always be excluded.
Reported neurological abnormalities in HIV-positive children range from 10% to 68%. A South African study found the prevalence of neurological complications to be 59%, the most common of which were HIV encephalopathy and long-tract motor signs; however, no cases of cerebellar dysfunction were documented. Ataxia rarely occurs in an HIV-positive person, the chronic sequelae being neurocognitive impairment and polyneuropathy.
Ataxia in the setting of HIV is generally secondary to an infectious, vascular or neoplastic cerebellar lesion. However, most infections are opportunistic and unlikely to occur when CD4 levels are adequate. The vascular or mass lesions are readily excluded with neuro-imaging. We report two cases of efavirenz toxicity that caused ataxia. We treated two children who presented in a 1-month period, which highlighted an important differential to consider in HIV-positive paediatric patients presenting with ataxia.
Article metrics loading...